Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 1997, 9:57 PM CST for Garfield County, Noble County, Oklahoma. It was in force for 48 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 1997, 9:57 PM CST (03:57 UTC)
- Expired
- Mar 24, 1997, 10:45 PM CST
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Garfield County, OK, Noble County, OK
The radar
The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 9:59 PM CST | Hail 0.75 | Vance Afb, OK | |
| Mar 24, 10:00 PM CST | Thunderstorm Wind 53 | Red Rock, OK | measured at the Oklahoma Mesonet site |
| Mar 24, 10:00 PM CST | Hail 1 | Red Rock, OK | |
| Mar 24, 10:00 PM CST | Thunderstorm Wind | Morrison, OK | A mobile home was blown across a road and into a pasture by severe thunderstorm winds. At a house northwest of Morrison, numerous large trees were uprooted, a corral and a stock trailer were destroyed, and a barn sustained extensive damage. About a mile north |
| Mar 24, 10:00 PM CST | Hail 0.88 | Perry, OK | |
| Mar 24, 10:00 PM CST | Thunderstorm Wind | Perry, OK | Three mobile homes were destroyed and five others were heavily damaged by severe thunderstorm winds at a mobile home park 8 miles east of Perry. On US 64, a camping trailer 6 miles east of Perry was completely destroyed. It was described by the owner as havin |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 7:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 250356 RRA
SVROKC
OKC103-047-250445-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CST MON MAR 24 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHEASTERN OKLAHOMA
NOBLE
IN NORTHWESTERN OKLAHOMA
GARFIELD
INCLUDING THE FOLLOWING LOCATIONS
BILLINGS...COVINGTON...GARBER...MARLAND...MARSHALL...PERRY
AND RED ROCK
AT 957 PM CST DOPPLER RADAR INDICATES 2 LINES OF SEVERE THUNDERSTORMS.
THE FIRST IS ALONG STATE HIGHWAY 15 FROM EAST OF HUNTER TO COVINGTON.
THE SECOND LINE IS FROM 10 MILES WEST OF MARLAND TO 10 MILES WEST OF RED
ROCK. THE STORMS ARE MOVING EAST AT 40 MPH.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3633\ 9704 3613 9768 3659 9771 3660 9702
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:15 PM CST, 6 hours 42 minutes earlier.
Area forecast discussion, Mar 24, 3:15 PM CST, 6 hours 42 minutes before
FPUS3 KOKC 242114 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CST MON MAR 24 1997 FIRST ISSUE IS TSTM CHANCES TONIGHT. CAP HAS MAINTAINED SO FAR THIS AFTERNOON BUT TSTMS SHOULD DEVELOP ALONG FRONT AS IT WORKS INTO DEEPER MOISTURE. INSTABILITY HAS SPREAD OVER MUCH OF THE WARM SECTOR AND SOME SVR IS PSBL OVERNIGHT AND WILL MENTION SVR IN EASTERN 2/3RDS OF ZONES. MAIN THREAT WILL BE HAIL/WINDS. EXPECT TO SEE MAINLY LINEAR ACTIVITY WITH THE FRONTAL CONVERGENCE. LOW LEVEL MOISTURE REMAINS RELATIVELY HIGH AFTER FROPA AND UPPER TROF REMAINS TO THE WEST. THUS POST-FRONTAL SHOWERS ARE ALSO LIKELY TO DEVELOP TONIGHT. WILL USE CHC POPS W TO LIKELY CNTRL/EAST TNGT. WITH PROGD FRONTAL TIMING... SHRA WILL LIKELY LINGER INTO THE EARLY SECOND PERIOD ESPECIALLY IN THE SE. BEYOND TONIGHT... THE MODELS HAVE THREE COMPLETELY DIFFERENT SOLUTIONS OF THE 24-48 HOUR BEHAVIOR OF UPPER FEATURES. ETA CUTS OFF A LOW IN THE SOUTHERN STREAM IN NW OLD MEXICO AND BRINGS TAIL END OF S/W IN NRN STREAM THRU THE AREA BETWEEN 36-48 HRS. THE NGM PHASES THE NRN/SRN STREAMS AND BRINGS HIGH AMPLITUDE TROF THRU AREA. THE AVN PHASES THE NRN/SRN STREAM SOMEWHAT BUT THE DEVELOPS A CLOSED LOW OVER THE SRN STREAM OVER THE RED RIVER VALLEY... THUS AVN MOS POPS ARE MUCH HIGHER THAN ANYBODY ELSES TUESDAY NIGHT. FORTUNATELY MODELS ARE RELATIVELY CONSISTENT IN BRINGING SFC FRONT THRU ENTIRE FA BY TMW MORNING AND BUILDING WK RIDGE IN FROM CNTRL ROCKIES. IF AVN DOES VERIFY... SFC CYCLOGENESIS COULD OCCUR CLOSE ENOUGH TO BRING A LITTLE MORE MOISTURE BACK INTO SE OKLA BUT AM NOT INCLINED TO MAINTAIN POPS IN THE SE ATTM. HOWEVER WILL NOT CLEAR SE ZONES AS RAPIDLY AS OTHERS TMW/TMW NT. COORD TUL. ...SPEG. OKC 43 53 34 62 / 60 30 10 0 HBR 41 56 32 66 / 30 10 0 0 SPS 45 56 36 68 / 50 30 10 0 GAG 35 52 29 67 / 40 10 0 0 PNC 38 52 31 63 / 60 20 0 0 DUA 53 55 34 62 / 80 50 10 0 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:47 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa | 33 min |
| Mar 24, 8:15 PM CST | Severe Thunderstorm Warning | OUN | Major, Woods | 30 min |
| Mar 24, 8:35 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 45 min |
| Mar 24, 8:48 PM CST | Severe Thunderstorm Warning | OUN | Garfield, Major | 32 min |
| Mar 24, 9:18 PM CST | Severe Thunderstorm Warning | OUN | Garfield, Grant | 42 min |
| Mar 24, 9:35 PM CST | Severe Thunderstorm Warning | OUN | Kay | 40 min |
| Mar 24, 10:55 PM CST | Severe Thunderstorm Warning | OUN | Logan, Payne | 35 min |
| Mar 24, 11:14 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 31 min |
| Mar 24, 11:34 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 41 min |
| Mar 24, 11:52 PM CST | Severe Thunderstorm Warning | OUN | Oklahoma | 53 min |
| Mar 24, 11:58 PM CST | Severe Thunderstorm Warning | OUN | Jefferson | 32 min |
| Mar 25, 12:13 AM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 47 min |
| Mar 25, 12:30 AM CST | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 45 min |
| Mar 25, 12:33 AM CST | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 42 min |
| Mar 25, 12:33 AM CST | Severe Thunderstorm Warning | OUN | Grady | 42 min |
| Mar 25, 1:15 AM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 60 min |
| Mar 25, 1:15 AM CST | Severe Thunderstorm Warning | OUN | Seminole | 60 min |
| Mar 25, 1:15 AM CST | Severe Thunderstorm Warning | OUN | Cleveland | 60 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.